Clinical features and risk factors of lactic acidosis following long-term antiretroviral therapy: 4 Fatal cases

H. J.M.T. Hofstede, S. De Marie, N. A. Foudraine, S. A. Danner, K. Brinkman

Research output: Contribution to journalArticleAcademicpeer-review

Abstract

Our objective was to describe clinical features and predisposing factors attributed to lactic acidosis in 4 HIV-infected patients on long-term nucleoside reverse transcriptase inhibitor (NRTI) therapy. All patients had received at least 6-20 months of NRTI-containing antiretroviral therapy: all used stavudine (d4T), in one combined with lamivudine (3TC), in the other 3 with didanosine (ddI); in one hydroxyurea was added. In all, the initial symptoms were gastrointestinal (nausea and vomiting), followed by tachypnoea preceding the lactic acidosis; death followed 6-22 days after admission (liver failure and uncontrollable arrhythmias). Treatment with riboflavin was unsuccessful in one patient. The only definite risk factor in all cases was NRTI-induced mitochondrial toxicity; one patient was concomitantly treated for Kaposi's sarcoma (with bleomycin and vinblastine) and one just recovered from pneumococcal sepsis. None of the patients had a history of chronic hepatitis B virus (HBV) or hepatitis C virus (HCV) infection. In all patients, some sort of toxicity to other previously used NRTIs had occurred earlier. Lactic acidosis occurred after months of NRTI therapy in patients who had already suffered other forms of NRTI toxicity. Concomitant diseases or co-medication might have aggravated the mitochondrial toxicity of the NRTIs. Screening methods to detect mitochondrial toxicity are necessary, since lactic acidosis occurs rather unexpectedly, with a rapid, fatal course.

Original languageEnglish
Pages (from-to)611-616
Number of pages6
JournalInternational Journal of STD and AIDS
Volume11
Issue number9
DOIs
Publication statusPublished - 2000

Cite this